Alert archive / Pennsylvania / Flash Flood Watches in 2021
Flash Flood Watch 10, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Sep 7, 2021, 3:28 PM EDT for 4 counties in Pennsylvania; Sullivan County, New York. It took effect at Sep 8, 2021, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2021, 3:28 PM EDT (19:28 UTC)
- In effect from
- Sep 8, 2021, 2:00 PM EDT
- Expired
- Sep 9, 2021, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WGUS61 KBGM 071928 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 328 PM EDT Tue Sep 7 2021 NYZ062-PAZ040-044-047-048-072-080730- /O.NEW.KBGM.FF.A.0010.210908T1800Z-210909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Scranton, Monticello, Damascus, Wilkes-Barre, Hazleton, and Honesdale 328 PM EDT Tue Sep 7 2021 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in Binghamton has issued a * Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and Southern Wayne. * From Wednesday afternoon through late Wednesday night. * Several rounds of showers and thunderstorms will move through northeastern Pennsylvania into portions of the Southern Catskills producing heavy rainfall. Total rainfall of around an inch is expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MWG
4 follow-up statements
647 WGUS61 KBGM 080223 FFABGM Flood Watch National Weather Service Binghamton NY 1023 PM EDT Tue Sep 7 2021 NYZ062-PAZ040-044-047-048-072-081100- /O.CON.KBGM.FF.A.0010.210908T1800Z-210909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Scranton, Monticello, Damascus, Wilkes-Barre, Hazleton, and Honesdale 1023 PM EDT Tue Sep 7 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and Southern Wayne. * From Wednesday afternoon through late Wednesday night. * Several rounds of showers and thunderstorms will move through Northeastern Pennsylvania and portions of the Southern Catskills producing heavy rainfall. Total rainfall of 1 to 2 inches is expected with locally higher amounts possible. * If excessive rainfall does occur small streams may rise out of their banks and there could also be ponding of water in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MJM
830 WGUS61 KBGM 080832 FFABGM Flood Watch National Weather Service Binghamton NY 432 AM EDT Wed Sep 8 2021 NYZ062-PAZ040-044-047-048-072-081645- /O.CON.KBGM.FF.A.0010.210908T1800Z-210909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Scranton, Monticello, Damascus, Wilkes-Barre, Hazleton, and Honesdale 432 AM EDT Wed Sep 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and Southern Wayne. * From 2 PM EDT this afternoon through late tonight. * Slow moving thunderstorms will move across northeast Pennsylvania and portions of the southern Catskills today, and have the potential to produce heavy rainfall. Some locations could see 1 to 2 inches of rain in a short period of time. The combination of saturated ground conditions and heavy rain could lead to rapid runoff and flash flooding. * If excessive rainfall does occur small streams may rise out of their banks and there could also be ponding of water in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BJT
063 WGUS61 KBGM 081957 FFABGM Flood Watch National Weather Service Binghamton NY 357 PM EDT Wed Sep 8 2021 NYZ062-PAZ040-044-047-048-072-090400- /O.CON.KBGM.FF.A.0010.000000T0000Z-210909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Scranton, Monticello, Damascus, Wilkes-Barre, Hazleton, and Honesdale 357 PM EDT Wed Sep 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... The Flash Flood Watch continues for * Portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and Southern Wayne. * Until 2 AM EDT Thursday. * Slow moving thunderstorms will move across northeast Pennsylvania and portions of the southern Catskills today, and have the potential to produce heavy rainfall. Some locations could see 1 to 2 inches of rain in a short period of time. The combination of saturated ground conditions and heavy rain could lead to rapid runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AJG
944 WGUS61 KBGM 090548 FFABGM Flood Watch National Weather Service Binghamton NY 148 AM EDT Thu Sep 9 2021 NYZ062-PAZ040-044-047-048-072-090700- /O.EXP.KBGM.FF.A.0010.000000T0000Z-210909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne- Including the cities of Milford, Equinunk, Scranton, Monticello, Damascus, Wilkes-Barre, Hazleton, and Honesdale 148 AM EDT Thu Sep 9 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... The Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and Southern Wayne will expire at 2 AM EDT early this morning. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BJT
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 3:20 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 7, 3:20 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 320 PM EDT Tue Sep 7 2021 .SYNOPSIS... High pressure will dominate the region today with mostly sunny skies and seasonal temperatures. A cold front will push through on Wednesday with an area of showers and storms passing through during the day. A few storms may produce small hail, gusty winds and heavy downpours. Temperatures remain seasonal with periodic low chances for rain through the end of the week. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Only minor changes with the mid morning and noontime updates to the discussion below. 436 am update... Main concerns in the near term remain focused on the widespread valley fog this morning, warmer temperatures today and again tomorrow with slightly higher humidity and the next round of showers and storms Wednesday. A few of the storms may produce small hail, strong wind gust and/or heavy downpours. Upper trough that brought showers to the region yesterday is moving east off the coast this morning. Surface ridge over wrn NY and upper level rising heights will pass across central NY and ne PA today. Dry air mass aloft and large scale suppression from high pressure is creating favorable conditions for valley fog this morning. Clear skies over most of the region have allowed the valleys to cool efficiently and low lying areas that have decoupled from the boundary layer and developed a sharp low level inversion are seeing areas of fog. The fog could be dense in some locations, but should lift and mix out by 9 am this morning. The high pressure in place today will allow for a fair amount of sun across the region. The next upper trough will push through the central Great Lakes today which will cause a downstream ridge over the mid Atlantic/Northeast to amplify and induce a broad area of warm air advection from the southwest. High temperatures will thus be allowed to climb into the mid to upper 70s, close to 80 this afternoon. Cloud cover will increase overnight tonight as the trough/cold front approach from the west. The front appears to be slowing down compared to the previous forecast. The initial line of showers and isolated storms should begin to push into Steuben and Yates Counties around 10 am. The front is expected to be mostly progressive but may be relatively slow-moving. The combination of this slow-moving front and a deep plume of moisture from the south, along with wet antecedent ground conditions, the threat of heavy rain leading to flash flooding is heightened. At this time it appears the most favorable location for flooding would be east of I-81 in the Catskills and ne PA. The threat of severe thunderstorms is marginal with these storms on Wed afternoon. Deep layer shear along the front will overlap with an axis of boundary layer instability that is expected to set up over eastern PA into sern NY. Conditions could become favorable for cellular convection initially with the threat of small hail and then transition into linear storms with strong winds. Will need to monitor the speed and strength of this incoming front, as that will have a significant impact on resulting convection. Could be another warm and muggy day on Wed with highs into the mid to upper 70s, and dew points in the mid to upper 60s prior to the frontal passage. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... 330 PM Update: An upper level through moving through overhead in the short term will lead to cooler weather in the short term. 850 mb temperatures drop to around 5-7C and with water temperatures on the Great Lakes over 20C, there will be enough of a temperature difference for lake effect rain showers. With dry air in place, these showers are not going to make it too far downwind of the lakes so the Finger Lakes region as well as central NY have the best chances. Any precipitation that makes it to the southern tier will likely just be some light sprinkles or drizzle. Lake effect rain showers continue through Thursday night into Friday before ridging begins to build in and temperatures at 850 mb temps rise and the flow becomes more southwesterly. With the change in flow, lake effect clouds clear with a clear night expected Friday night. Efficient radiational cooling will cause lows to bottom out in the low 50s and upper 40s. These forecasted lows may be a bit too warm, depending on how much the wind can mix the lower atmosphere. If the atmosphere can decouple with calm winds at the surface, lows likely will drop into the low to mid 40s but confidence was too low to lower them yet. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 330 PM Update: Zonal flow is expected for most of the long term with fast moving shortwaves. Temperatures warm Saturday and Sunday as strong warm air advection takes place. Mid and upper level ridging will suppress any shower and thunderstorm activity to start the weekend but a baroclinic zone just north of us. The best chances for precipitation will be along and north of where this baroclinic zone sets up. The baroclinic zone is a result of a cold front that stalls as it moves south out of Canada and the uncertainty is where that front stalls. Beyond that, it looks drier early next week as a ridge tries to build back in for mid week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR through the morning hours Wednesday. However, ceilings will form and lower through the late morning into the afternoon at all TAF sites. Southerly winds look to become southwesterly tonight at 10 knots or less with conditions favorable for gusts around 20 knots tomorrow afternoon. Also, conditions are marginal for LLWS from 03-14Z Wednesday with around 20-25 knots speed shear about 2,000 feet up. Outlook... Wednesday afternoon and night... A band of showers and thunderstorms moving west to east through the afternoon into the early evening with restrictions. Thursday through Sunday...Mainly VFR. Possible late night valley fog at ELM. Spotty showers possible Sunday. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT/MWG SHORT TERM...AJG LONG TERM...AJG AVIATION...MWG
Hazardous weather outlook, Sep 7, 4:49 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 449 AM EDT Tue Sep 7 2021 NYZ015-016-022-080900- Yates-Seneca-Steuben- 449 AM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-017-018-023>025-036-037-044-055-PAZ038-080900- Northern Oneida-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins- Madison-Southern Oneida-Cortland-Tioga-Bradford- 449 AM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for scattered thunderstorms Wednesday afternoon into the early evening. A few of these storms may become strong to severe with isolated damaging winds along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-080900- Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 449 AM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for scattered thunderstorms late Wednesday afternoon through the evening. A few of these storms may become strong to severe with isolated damaging winds. In addition, locally heavy rainfall could result in some areas of flash flooding, particularly across the Poconos and Catskills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.